New Mexico, 2013

Flood and Hail in New Mexico, July 3 to 4, 2013

July 3 to 4, 2013 · NWS ABQ · 14 events in 6 counties and zones

Upper level high pressure centered over the Great Basin continued a north to south flow aloft over New Mexico. Sufficient moisture in place across the area fueled thunderstorm development along the eastern periphery of the upper high.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Upper level high pressure centered over the Great Basin continued a north to south flow aloft over New Mexico. Sufficient moisture in place across the area fueled thunderstorm development along the eastern periphery of the upper high. Storms initially developed across the northern high terrain before moving south and then southwest. Isolated strong to severe storms developed in the afternoon with numerous reports of large hail and severe winds and minor road flooding along with copious amounts of mainly small hail across the eastern plains. Among the most severe storms struck Santa Rosa, New Mexico. Nickel to golfball-sized hail fell in the Santa Rosa area resulting in major damage. The smaller hail accumulated up two feet deep in some spots and snow plows were used to clear roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 3, 10:35 AM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 3, 10:35 AM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1135 AM MDT WED JUL 3 2013

.AVIATION...
18Z TAF CYCLE
PLENTY OF MOISTURE TO SUPPORT ANOTHER AFTERNOON AND EVENING OF
ACTIVE WEATHER IN THE FORM OF THUNDERSTORMS AND SHOWERS.
CONVECTION WILL LIKELY FAVOR THE CENTRAL AND SOUTHWEST
ZONES...THOUGH UPPER LEVEL NORTH WINDS WILL SUPPORT ACTIVITY
ACROSS THE EAST AS WELL. SOME STORMS WILL BE STRONG...POSSIBLY
SEVERE ESPECIALLY NEAR THE CENTRAL AND SOUTHWEST HIGHER TERRAIN.
MOVEMENT WILL BE TO THE SOUTH. THEREFORE VFR CONDITIONS AWAY FROM
STORMS BUT EXPECT LOCAL MVFR TO IFR CIGS/VSBY AND GUSTY WINDS TO
45 KTS WITH ANY PASSING STORM. LOOK FOR THUNDERSTORMS TO DIMINISH
IN COVERAGE AFTER 06Z...THOUGH STORMS MAY LINGER OVERNIGHT IN
CENTRAL AND SOUTHWEST ZONES.

05

&&

.PREV DISCUSSION...341 AM MDT WED JUL 3 2013...
THE CENTER OF 500 MB HIGH PRESSURE IS STILL PROGGED TO DROP
SOUTHWARD FROM NV TODAY TO THE CA/AZ BORDER ON TUESDAY...THEN
EASTWARD OVER AZ FRIDAY. THE GFS AND ECMWF ARE NOW AT ODDS OVER
THE PLACEMENT OF THE HIGH PRESSURE CENTER ALOFT OVER THE
WEEKEND AND EARLY NEXT WEEK...WITH THE ECMWF SHIFTING IT EAST OF NM
AND THE GFS KEEPING IT CENTERED OVER OUR STATE. EITHER
WAY...ENOUGH MOISTURE WILL REMAIN IN PLACE TO KEEP THE WEATHER
CONVECTIVELY ACTIVE.

THE PREDOMINANT NORTH TO SOUTH...AND UNSEASONABLY FAST...THUNDERSTORM
TRACK OF THE LAST SEVERAL DAYS WILL PERSIST AGAIN TODAY AS FLOW
CONTINUES TO SPEED UP BETWEEN THE HIGH OVER NV AND A DEEP UPPER
TROUGH OVER THE GREAT PLAINS. THE FLOW ALOFT BECOMES DIFFLUENT
SOUTH OF I-40. THIS AREA WILL HAVE A SLIGHT RISK OF THUNDERSTORMS
TODAY IF CONVECTIVE DEBRIS CLOUDS FROM OVERNIGHT STORMS CAN
EVAPORATE IN TIME FOR GOOD SURFACE HEATING TO DEVELOP. ALSO...A FEW
STRONG TO SEVERE STORMS WILL BE POSSIBLE ON THE EASTERN PLAINS
TODAY...WHERE NORTHERLY FLOW ALOFT IS FORECAST TO PEAK AROUND 40
KT. HIGH TEMPERATURES SHOULD GENERALLY WARM A FEW TO 8 DEGREES
TODAY OVER TUESDAYS READINGS...EVEN THOUGH THEY WILL REMAIN A FEW
TO 8 DEGREES BELOW NORMAL ACROSS CENTRAL AND EASTERN AREAS.

THE WARMING TREND SHOULD CONTINUE IN MOST LOCATIONS THROUGH THE
END OF THE WEEK AS THE HIGH FINALLY REACHES NEW MEXICO. BY
SATURDAY...HIGH TEMPERATURES SHOULD RANGE FROM NEAR NORMAL TO AS
MUCH AS 5 DEGREES ABOVE NORMAL. STORM MOTIONS ARE EXPECTED TO
SLOW DOWN AND SHIFT OUT OF THE NORTHWEST THURSDAY AND FRIDAY.

SOME ELEMENTS OF THE WEATHER FORECAST FOR THE WEEKEND REMAIN A
LITTLE UNCERTAIN DUE TO THE DIFFERENT POSITIONS OF THE 500 MB
HIGH PRESSURE CENTER BETWEEN THE GFS AND ECMWF. THE CANADIAN SIDES
WITH THE ECMWFS PROGRESSIVE TRACK OF THE HIGH...BUT SHIFTS IT
NORTHEAST RATHER THAN EAST DUE TO AN EASTERLY WAVE THAT EACH OF
THE MODELS TRACK SOUTH OF THE AREA LATE SUNDAY THROUGH TUESDAY.
DEPENDING ON HOW FAR NORTH THE WAVE TRACKS...AND HOW WELL THE
UPPER HIGH SHIFTS TO THE EAST...THE LATTER PART OF THE WEEKEND
COULD FEATURE SUBTROPICAL MOISTURE IMPROVEMENT WITH WETTER AND
MORE WIDESPREAD THUNDERSTORM COVERAGE OVER PARTS OF THE FORECAST
AREA.

44

.FIRE WEATHER...
PERSISTENT NORTH TO SOUTH STEERING FLOW ALOFT TO REMAIN IN PLACE
THROUGH THE FOURTH OF JULY BEFORE THE HIGHLY AMPLIFIED PATTERN
FINALLY UNDERGOES SOME CHANGES BY WEEK/S END.  IN THE MEANTIME...
STRONG RIDGE ALOFT CENTERED OVER NEVADA TODAY TO GET SUPPRESSED
SOUTHWARD BEGINNING TONIGHT AND ESPECIALLY TOMORROW AS A SHORT-WAVE
TROUGH TRAVERSES THE PACIFIC NORTHWEST. NET EFFECT ON OUR AREA WILL
BE VERY MINOR...BUT A SLIGHT WEAKENING OF THE N TO S STEERING FLOW
WITH TIME APPEARS LIKELY WITH PERHAPS A BIT MORE OF A NW TO SE
ORIENTATION OF THE UPPER LEVEL WIND FIELD IN THE VICINITY OF THE
FOUR CORNERS.  OTHERWISE...A PERSISTENCE FORECAST TO CONTINUE IN THE
NEAR TERM.

THIS PAST NIGHT WAS DEFINITELY MORE ACTIVE THAN 24 HOURS AGO THANKS
TO AN APPARENT WEAK...CONVECTIVELY-INDUCED DISTURBANCE THAT DROPPED
SOUTH IN THE NORTHERLY FLOW ALOFT. THESE TRANSIENT FEATURES ARE
NOTORIOUSLY DIFFICULT FOR THE MODELS TO RESOLVE...BUT THE PATTERN
WOULD CERTAINLY ARGUE FOR A SIMILAR FEATURE TO AID CONVECTION LATER
TODAY OR TONIGHT.  OTHERWISE...AFTER A PERIOD OF AIR MASS RECOVERY
THROUGH MID- TO LATE MORNING...LOOK FOR A VERY SIMILAR THUNDERSTORM
PATTERN TODAY AS COMPARED TO TUESDAY.  PRECIPITABLE WATER VALUES ARE
FORECAST TO BE AT OR ABOVE AVERAGE.  ADDITIONALLY...VERTICAL WIND
PROFILES REMAIN FAVORABLE FOR AT LEAST A FEW SEVERE STORMS JUST
ABOUT ANYWHERE BUT ESPECIALLY CENTRAL/SOUTHERN AREAS. BROADLY
DIFLUENT FLOW AT JET STREAM LEVEL WILL BE MOST PRONOUNCED OVER THE
SOUTHERN ONE-THIRD WHERE THE ENVIRONMENT FOR ORGANIZED...
LONGER-LIVED STRONG/SEVERE STORMS WILL BE MAXIMIZED WELL INTO THE
EVENING.  AGAIN WILL KEEP WITH A VERY PERSISTENT FORECAST INTO
THURSDAY.

BEGINNING FRIDAY...MODELS INDICATE THE CONSOLIDATED UPPER HIGH OVER
ARIZONA WILL SHIFT EASTWARD TOWARD NEW MEXICO WITH THE HIGH MORE OR
LESS OVER THE STATE DURING THE HOLIDAY WEEKEND. THIS WILL RESULT IN
WEAKER STEERING CURRENTS AND THUS CONVECTION WILL HAVE FAR MORE
DIFFICULTY MOVING OFF THE TERRAIN DURING THE LATE AFTERNOON/EVENING
HOURS AND THUS VALLEY LOCATIONS SHOULD SEE FAR FEWER STORMS. THE ONE
EXCEPTION MAY BE ACROSS THE FAR WEST WHERE SOUTHERLY WINDS ON THE
WEST SIDE OF THE HIGH MAY AID STORM COVERAGE/PROPAGATION....AND THE
NORTHEAST WHERE NWLY FLOW WILL CREATE A MORE FAVORABLE ENVIRONMENT
FOR LONGER LIVED STORMS.

THE ECMWF IS MOST AGGRESSIVE SHIFTING THE HIGH CENTER EAST OF THE
STATE BY EARLY NEXT WEEK WHILE THE OPERATIONAL GFS AND GEFS MAINTAIN
MORE OF A HIGH INFLUENCE FOR OUR AREA. MODELS STILL HINT AT A WEAK
BACK DOOR FRONT FOR THE NORTHEAST TOWARD THE END OF THE 7 DAY
FORECAST PERIOD. WAY TOO EARLY TO JUMP ON THAT TREND BUT SOMETHING
TO WATCH.

KJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 3, 5:12 AM MST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
612 AM MDT WED JUL 3 2013

NMZ501>540-041200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
612 AM MDT WED JUL 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS MUCH OF THE EASTERN PLAINS...AS WELL AS CENTRAL AND
WESTERN AREAS SOUTH OF I-40...WHERE LARGE HAIL AND DAMAGING WINDS
ARE POSSIBLE. IN ADDITION...STRONGER THUNDERSTORMS THIS AFTERNOON
AND EVENING WILL BE CAPABLE OF PRODUCING BETWEEN THREE QUARTERS
OF AN INCH AND ONE INCH OF RAIN IN LESS THAN AN HOUR. RAIN AT THIS
RATE CAN PRODUCE FLASH FLOODING WITHIN AND BELOW RECENTLY BURNED
FORESTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
THE POTENTIAL EXISTS FOR STRONG TO SEVERE THUNDERSTORMS TO
REDEVELOP THURSDAY AFTERNOON AND EVENING ACROSS MUCH OF THE
EASTERN PLAINS...AS WELL AS CENTRAL AND WESTERN AREAS SOUTH OF
I-40.

THURSDAY THROUGH SATURDAY...STRONGER AFTERNOON AND EVENING
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BETWEEN THREE
QUARTERS OF AN INCH AND ONE INCH OF RAIN IN LESS THAN AN HOUR. THE
POTENTIAL EXISTS FOR AN INFLUX OF SUBTROPICAL MOISTURE SUNDAY
THROUGH THE BEGINNING OF THE COMING WORK WEEK...WHEN STORMS COULD
PRODUCE NEARLY 1.25 INCHES OF RAIN IN LESS THAN AN HOUR. IN URBAN
AREAS OR REGIONS OF COMPLEX TERRAIN...RAIN AT THIS RATE CAN EASILY
PRODUCE MINOR FLOODING AND POSSIBLY FLASH FLOODING. WITHIN
RECENTLY BURNED FORESTS IT COULD PRODUCE FLASH FLOODING THAT
SPREADS QUICKLY TO LOWER ELEVATIONS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING AND
THURSDAY AFTERNOON AND EVENING FOR COLFAX...UNION...MORA...HARDING...
QUAY...GUADALUPE...SAN MIGUEL...TORRANCE...CURRY...ROOSEVELT...DE
BACA...CHAVES...LINCOLN...SOCORRO...VALENCIA AND SOUTHEAST CATRON
COUNTIES DUE TO THE POTENTIAL FOR SEVERE THUNDERSTORMS.

44

In the hours before

Local storm report, Jul 3, 6:22 AM MST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
722 AM MDT WED JUL 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     TSTM WND GST     3 SSW ENCINO            34.62N 105.47W
07/03/2013  M60 MPH          TORRANCE           NM   CO-OP OBSERVER

&&

EVENT NUMBER ABQ1301209

RJOJOLA
Special weather statement, Jul 3, 12:05 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
105 PM MDT WED JUL 3 2013

NMZ512-515-523-529-031930-
CENTRAL HIGHLANDS-EAST SLOPES SANGRE DE CRISTO MOUNTAINS-NORTHEAST
HIGHLANDS-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
105 PM MDT WED JUL 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SAN MIGUEL COUNTY THROUGH
130 PM MDT...

AT 104 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RIBERA...OR ABOUT 22 MILES SOUTHWEST OF LAS
VEGAS...MOVING SOUTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...RIBERA AND SAN MIGUEL.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3520 10540 3520 10570 3549 10561 3548 10539
TIME...MOT...LOC 1905Z 005DEG 9KT 3539 10551

The radar

The Albuquerque radar (KABX), 125 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, San Miguel

When
July 3, 12:15 PM MST to 12:30 PM MST
Where
San Miguel County, San Jose
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.400, -105.480

Hail, Harding

When
July 3, 2:20 PM MST to 2:40 PM MST
Where
Harding County, 7.32 mi E of Mosquero
Measured
0.88 in hail
Reported by
Public
Coordinates
35.770, -103.830

Hail, Curry

When
July 3, 3:48 PM MST to 3:55 PM MST
Where
Curry County, 4.84 mi N of Pleasant Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.590, -103.070

Thunderstorm Wind, Curry

When
July 3, 3:48 PM MST to 3:53 PM MST
Where
Curry County, 4.84 mi N of Pleasant Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.590, -103.070

A SKYWARN Spotter reported strong winds in association with a thunderstorm in the area along with quarter sized hail.

Hail, San Miguel

When
July 3, 3:58 PM MST to 4:05 PM MST
Where
San Miguel County, Conchas Dam
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
35.400, -104.190

Hail, Roosevelt

When
July 3, 4:00 PM MST to 4:30 PM MST
Where
Roosevelt County, Portales
Measured
0.88 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.180, -103.330

A SKYWARN Spotter relayed a report of windows that had been broken out in the Portales area from a severe storm the evening of the 3rd.

Hail, Curry

When
July 3, 4:10 PM MST to 4:20 PM MST
Where
Curry County, 2.37 mi NNE of Clovis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.440, -103.180

Hail, Curry

When
July 3, 4:19 PM MST to 4:30 PM MST
Where
Curry County, 0.9 mi NE of Clovis
Measured
1 in hail
Property damage
$6,000
Reported by
Amateur Radio
Coordinates
34.420, -103.190

An amateur radio operator reported quarter sized hail as well as downed power lines.

Hail, Curry

When
July 3, 4:25 PM MST to 4:30 PM MST
Where
Curry County, Clovis
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.410, -103.200

Hail, Curry

When
July 3, 4:26 PM MST to 4:36 PM MST
Where
Curry County, Clovis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.410, -103.200

Hail, Curry

When
July 3, 4:26 PM MST to 4:36 PM MST
Where
Curry County, 0.9 mi NE of Clovis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.420, -103.190

Flood, Valencia

When
July 3, 5:00 PM MST to July 4, 7:00 AM MST
Where
Valencia County, El Cerro to 3.82 mi W of Meadow Lake
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.730, -106.700

Residents were reported to be stranded in the Meadow Lake and El Cerro Mission areas east of Los Lunas due to flooding. Roads were completely covered with water and pumps were required for water removal. Some residents reported water several feet deep. Much of the impacted area has non-paved roads and runoff originated from heavy rains over the Manzano Mountains immediately to the east.

Hail, Guadalupe

When
July 3, 5:00 PM MST to 5:30 PM MST
Where
Guadalupe County, 5 mi N of Santa Rosa
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
35.012, -104.680

A SKYWARN Spotter relayed a report of automobile damage due to large hail just north of Santa Rosa. Hail sizes in this area ranged from nickel to golfball sized.

Hail, Guadalupe

When
July 3, 5:05 PM MST to 5:10 PM MST
Where
Guadalupe County, Santa Rosa
Measured
1.75 in hail
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
34.940, -104.680

Nickel to golfball sized hail pounded the Santa Rosa area resulting in major damage. Partial roof collapses and broken skylights were common throughout the central and western portions of the community. Smaller hail accumulated to depths of up to two feet in areas. Snow plows were required to clear roads. Many local residents and motorists described the scene as snow in July.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451160, 451161, 451162, 451170, 451164, 451171, 451163, 451165, 451168, 451166, 451167, 451172, 451173, 451169.